The Death Rattle Dilemma

Share +

Terminal secretions, also known as “death rattle”, is a type of noisy breathing from retained secretions that sounds like snoring or rattling during the inspiratory and expiratory phases of respiration. The clinical and ethical “dilemma” in managing this symptom continues to be topic of discussion, especially considering recent increased costs of anticholinergic medications commonly used in its management.

An article in the December 2014 Journal of Hospice & Palliative Nursing introduces a patient case and the lack of compelling scientific evidence for the efficacy of pharmacologic treatment.  The authors also highlight potentially avoidable adverse events from the use of anticholinergics such as sedation, confusion and dry mouth and recommend family education and non-pharmacologic interventions.

Despite being published in 2014, this article remains relevant today and important for the reevaluation of anticholinergics and their place in the management of dying persons.

Links to Journal of Hospice & Palliative Nursing abstract and Medscape article (12/2014)

Leave a Reply

Your email address will not be published. Required fields are marked *